Kansas, 2007

Hail in Kansas, July 15, 2007

July 15, 2007 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorms moved across portions of Southeast Kansas during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorms moved across portions of Southeast Kansas during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 15, 1:59 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 1:59 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
259 AM CDT SUN JUL 15 2007

.DISCUSSION...

TODAY-TONIGHT:
WEAK WIND SHIFT LINE/BOUNDARY EXTENDED FROM NORTH OF PRATT TO SOUTH
OF NEWTON TO SOUTH OF EMPORIA EARLY THIS MORNING WITH ONE
LONE...SMALL CLUSTER OF THUNDERSTORMS MOVING SOUTHWARD THROUGH
SOUTHEASTERN KS. THAT CLUSTER IS EXPECTED TO DIMINISH OR MOVE OUT OF
FAR SOUTHEAST KS WELL BEFORE 12Z. 00Z NAM-WRF PROGS THIS REMNANT
BOUNDARY TO DRIFT INTO OUR SOUTHERN-MOST COUNTIES BY LATE THIS
AFTERNOON WHICH SEEMS REASONABLE. STRONG INSTABILITY/WEAK SHEAR/NIL
CAP MAY LEAD TO AN ISOLATED STRONG STORM OR TWO IN THOSE COUNTIES
LATE THIS AFTERNOON. REST OF AREA SHOULD REMAIN DRY. THINK
TEMPERATURES WILL BE SIMILAR TO YESTERDAY...PERHAPS A DEGREE WARMER
BUT GFS MOS LOOKING TOO WARM WITH EAST-SOUTHEAST COMPONENT TO WIND.
IF WEAK SHORTWAVE OVER EASTERN MT HOLDS TOGETHER...MAY NEED ISOLATED
T-STORM WORDING PAST 01Z THIS EVENING.

MONDAY-THURSDAY:
NO SIGNIFICANT CHANGES IN THINKING FOR THIS TIME PERIOD. AMPLIFIED
UPPER PATTERN WILL PERSIST...WITH UPPER RIDGE OVER THE WESTERN
STATES BECOMING DISPLACED SLIGHTLY EASTWARD AND SPREADING OVER THE
CENTRAL PLAINS. THIS WILL LEAD TO HIGHS A FEW TO SEVERAL DEGREES
ABOVE NORMAL ESPECIALLY OVER CENTRAL KANSAS.

FRIDAY-SATURDAY:
ECMWF/UKMET NOTICEABLY STRONGER COMPARED TO THE GFS ENSEMBLE MEAN
WITH REGARD TO SHORTWAVE ENERGY DIVING OUT OF SOUTH CENTRAL CANADA
INTO THE GREAT LAKES/OHIO VALLEY THURSDAY NIGHT INTO FRIDAY. AS A
RESULT...THE ECMWF/UKMET ALLOW A BACKDOOR COLD FRONT TO MOVE INTO
KANSAS BY FRIDAY. THIS IS NOT ATYPICAL THIS TIME OF YEAR FOR
BACKDOOR FRONTS TO ENTER OUR AREA FROM THE NORTHEAST. MAY NEED TO
ADD SLIGHT CHANCE OF T-STORMS TO THIS TIME PERIOD AS LOW-LEVEL
MOISTURE/INSTABILITY POOL ALONG/JUST NORTHEAST OF FRONT.

JMC

&&

.AVIATION...06Z TAFS
SMALL T-STORM CLUSTER HAS PASSED CNU SITE TO THE SOUTH AND NO
LONGER POSES A THREAT OVERNIGHT. HIT FOG/STRATUS A BIT HARDER IN
FORECAST AT KCNU. BEST BET AT REST OF FORCAST SITES WILL BE
MARGINAL VISUAL FLIGHT RULES CONDITIONS. WILL LIKELY LIMIT
PRECIPITATION CHANCES TO VCTS AT KCNU FOR SUNDAY AFTERNOON...GIVEN
FRONT MAY BE IN THE AREA...WITH ONLY SOME CUMULUS AT KICT/KHUT. IF
MODELS TRENDS VERIFY...DRIER AIR SHOULD PRECLUDE CUMULUS AT
KRSL/KSLN. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    93  69  94  71 /  20  20  10  10
HUTCHINSON      94  69  95  69 /  10  10  10  10
NEWTON          93  69  94  70 /  10  10  10  10
ELDORADO        92  69  93  69 /  20  20  10  10
WINFIELD-KWLD   93  70  94  70 /  20  20  10  10
RUSSELL         95  67  98  70 /  10  10  10  10
GREAT BEND      95  67  98  70 /  10  10  10  10
SALINA          95  69  98  72 /  10  10  10  10
MCPHERSON       94  69  96  70 /  10  10  10  10
COFFEYVILLE     91  69  92  69 /  20  20  10  10
CHANUTE         91  67  92  69 /  20  20  10  10
IOLA            91  67  92  69 /  20  20  10  10
PARSONS-KPPF    91  68  92  69 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 15, 4:51 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
551 AM CDT SUN JUL 15 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
551 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT
EXTREME SOUTHEASTERN KANSAS THIS MORNING BEFORE MOVING SOUTHWARD
OUT OF THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

ISOLATED STRONG THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...SOUTHEAST
OF A LINE FROM ANTHONY TO WICHITA TO EUREKA. THE MAIN THREATS WILL
BE WIND GUSTS TO 50 MPH AND DIME SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jul 15, 4:00 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT SUN JUL 15 2007

KSZ100-151045-
LABETTE-
500 AM CDT SUN JUL 15 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MCCUNE...OR 12 MILES SOUTHEAST
OF PARSONS...AND MOVING SOUTH AROUND 20 MPH.

DIME SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE FROM THIS
THUNDERSTORM.

PEOPLE IN EASTERN LABETTE COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY A WARNING MAY BE NEEDED IF THE THUNDERSTORMS CONTINUE TO
STRENGTHEN OVER THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES

The radar

The Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Labette

When
July 15, 5:10 AM CST
Where
Labette County, 1.49 mi SSW of Chetopa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.010, -95.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46151.